Mechanisms of Venous and Arterial Thrombosis in Heparin-Induced Thrombocytopenia
ABSTRACT Since the reports by Weismann and Tobin in 1958 and Roberts et al. in 1964 called attention to paradoxical thrombosis in patients treated with heparin, the thrombotic aspect of the heparin-induced thrombocytopenia syndrome (HIT) has been emphasized. Yet to this day, the mechanism of thrombosis associated with HIT (HITT) is unclear. It is important to understand the etiology of HITT because of its devastating clinical consequences. We believe one rational approach to understand the mechanism underlying HITTS is to invoke Virchow's triad: stasis, vascular injury and a hypercoagulable state. A hypercoagulable state exists in all HIT patients due to platelet activation by heparin antibody binding. Thrombin generation from platelet microparticles and exposed platelet phospholipid, coupled with stasis (elderly bedridden or otherwise sedentary ill patients who comprise the majority of the HIT population), provide two risk factors that can lead to venous thrombosis. A hypercoagulable state coupled with endothelial cell dysfunction due to injury from heparin antibody, activated platelets, leukocytes, platelet microparticles, complement, atherosclerosis or medical intervention can lead to arterial thrombosis. Of patients with HIT, HITT occurs in about 25%, suggesting that a second set of patient specific risk factors, in addition to the generation of pathological heparin antibodies, determine whether HITT will develop. Interaction between activated platelets and other platelets, and with endothelial cells, leukocytes, neutrophils, monocytes and cytokines are areas of research that may provide more specific characterization of the hypercoagulable state and vascular damage. Nuances involving genetic variation in platelets, endothelial cells and immune function are also likely to be a major component of the observed variability of this disease spectrum. Virchow's triad may explain the different manifestations of HITTS.
- [Show abstract] [Hide abstract]
ABSTRACT: Heparin-induced thrombocytopenia (HIT) is characterized by a reduction in the platelet count and systemic thromboembolism during heparin therapy. Herein is reported a case of HIT with characteristic thrombus formation. A 68-year-old man who had been treated for hypertension for 27 years suffered a brain infarction and was treated with heparin. After this treatment, other new infarctions occurred in multiple organs. Because serum antibodies against heparin/PF4 complex were detected, he was diagnosed as having HIT, and warfarin and argatroban were administered instead of heparin. He died, however, 119 days after the first onset. At autopsy infarction due to organized thrombi with cholesterin deposition in multiple organs were found, similar to usual atherosclerotic emboli, but different to them with regard to clinical course and distribution of thrombi. This case in which organization and frequent cholesterin deposition were found in thromboembolized lesions of multiple organs after relatively long-term follow up, is unusual. The findings suggest that HIT accompanied by marked hypercholesterolemia of long duration contributes to a characteristic form of thromboembolism that needs careful management.Pathology International 10/2009; 59(10):757-61. · 1.72 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Microparticles (MP) are submicron size membrane vesicles released from activated cells that are associated with thrombosis and inflammation. MP present diverse biological expressions that may be linked to a unique subset of proteins derived from their origin cells. To identify these proteins, plasma samples were taken from 9 patients with deep venous thrombosis (DVT) documented by duplex ultrasound, 9 with leg pain but negative for DVT by duplex, and 6 healthy controls without a history of thrombosis, for fold variation. MP were extracted from platelet-poor plasma, digested separately with trypsin and tagged using iTRAQ reagents. The digests were subjected to 2-D LC separation followed by MALDI tandem mass spectrometry. Peak lists were generated and searched against all human sequences. For protein identification, a minimum of two peptides at 95% confidence was required. Later, iTRAQ ratios were generated comparing relative protein levels of DVT patients to baseline. The proteomic analysis was performed twice for each blood sample. Proteins were considered elevated or depressed if the iTRAQ ratio (R) deviated by 20% change from normal and a p-value less than 0.05. Two proteins (Galectin-3 Binding Protein, [Gal3BP], R=1.76 and Alpha-2 macroglobulin [A2M] R=1.57) were differentially expressed on DVT patients. Nine proteins were depleted including fibrinogen beta and gamma chain precursors (R=0.65). These proteins influence thrombosis through inflammation, cell shedding, inhibition of fibrinolysis and hemostatic plug formation. Further studies are needed to confirm the mechanistic role of these proteins in the pathogenesis of venous thrombosis in humans.Thrombosis Research 02/2010; 125(6):e269-74. · 3.13 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Heparin-induced thrombocytopenia (HIT) is important because it is common, and it significantly increases mortality after cardiac surgery. Although thrombocytopenia after cardiac surgery is common, it predicts serious adverse outcome when it is severe. Despite the high prevalence of heparin/platelet factor 4 antibodies in cardiac surgical patients, they typically do not indicate a higher perioperative risk. Recent evidence suggests, however, that when these antibodies are in the immunoglobulin M class, there is an increased risk of nonthrombotic adverse outcomes after cardiac surgery. According to the guidelines from the American College of Chest Physicians, patients with HIT require parenteral anticoagulation with a direct thrombin inhibitor such as lepirudin, argatroban, or bivalirudin. The transition to oral anticoagulation must be undertaken cautiously and only after the platelet count has recovered. Patients with a remote history of HIT can have cardiac surgery safely with unfractionated heparin. Patients with clinically active HIT who require cardiac surgery before the resolution of the HIT preferably should be anticoagulated with bivalirudin, dosed according to body weight and the goal-activated coagulation time. Given that bivalirudin is an established alternative to heparin as a thrombin inhibitor for cardiac surgery, it is likely that future trials will investigate which anticoagulant confers better outcomes after cardiac surgery, as is the case in percutaneous coronary intervention.Journal of cardiothoracic and vascular anesthesia 02/2011; 25(2):371-5. · 1.06 Impact Factor